Tennessee, 2018

Hail and Damaging Winds in Tennessee, June 16, 2018

June 16, 2018 · NWS OHX · 4 events in 2 counties and zones

Isolated strong to severe thunderstorms developed across Middle Tennessee during the late afternoon and evening hours on June 16. A few reports of wind damage and large hail were received in the Nashville metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated strong to severe thunderstorms developed across Middle Tennessee during the late afternoon and evening hours on June 16. A few reports of wind damage and large hail were received in the Nashville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 16, 12:34 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 12:34 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
134 PM CDT Sat Jun 16 2018

.DISCUSSION...

Temperatures have warmed as expected this afternoon although dew
points are slightly lower than 24 hours ago. We do still expect
isolated cells to develop later this afternoon, but the 88D
remains echo-free thus far across Middle Tennessee. The morning
sounding from OHX does show a very unstable air mass in place, and
this isn't going to change anytime soon. Surface high pressure
will remain situated to our east even as the upper ridge more or
less sits over Middle Tennessee, and this pattern is going to hold
at least until the middle of next week. As weak return flow
advects steadily more moisture into Middle Tennessee, POP's will
increase to scattered beginning tomorrow and Monday, and with very
little air mass change expected at least until next weekend,
scattered thunderstorms during peak-heating hours are possible
every day. High temperatures will level off after today as we
experience increased daytime cloud cover, but still warm and
humid. The Euro wants to bring a cold front through Middle
Tennessee next Saturday, but the GFS isn't buying into it just
yet. Given how difficult it is to get a clean fropa this time of
year, we won't be holding our breath. Fortunately, the SPC's
convective outlooks contain nothing more than general
thunderstorms for the mid state, so as heat indices back off after
today, the upcoming 7-day forecast seems rather benign.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly VFR conditions this afternoon and evening with a few
cumulus around. Have included VCTS throughout the afternoon in
Nashville and Clarksville as isolated strong storms may develop
mainly along and west of I-65. By 02z any storms should diminish
leaving clear skies and calm winds. Light fog will be possible
early Sunday morning at most TAF sites. Scattered showers may
develop before 18z Sunday, but have left mention of that out of
the TAFs for now due to low chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  92  73  91  73 /  10  40  20  40  20
Clarksville    71  91  72  90  72 /  10  30  20  30  10
Crossville     67  85  67  84  68 /  10  40  20  40  20
Columbia       71  90  70  89  71 /  20  50  20  40  20
Lawrenceburg   70  89  70  89  70 /  20  50  20  40  20
Waverly        72  90  72  89  71 /  10  40  20  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........11
Hazardous weather outlook, Jun 16, 9:30 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1030 AM CDT Sat Jun 16 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-171530-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1030 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

There is the potential for a few isolated strong to possibly
severe storms this afternoon. The strongest storms could contain
up to 1 inch hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 16, 2:23 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
323 PM CDT SAT JUN 16 2018

TNZ079-162100-
Grundy TN-
323 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRUNDY COUNTY UNTIL
400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tracy City, or 13 miles northwest of Jasper, moving southwest at 10
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tracy City, Monteagle, Coalmont and Fiery Gizzard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 8582 3524 8585 3525 8585 3536 8569
      3531 8565 3529 8569 3529 8571 3528 8571
      3524 8569 3522 8574 3522 8578
TIME...MOT...LOC 2023Z 028DEG 7KT 3524 8572

Whitehead

The radar

The Nashville radar (KOHX), 11 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
June 16, 4:12 PM CST
Where
Wilson County, 2.67 mi SSE of Mt Juliet
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
36.166, -86.498

Tree limbs were blown down by estimated 40 mph wind gusts and pea size hail fell in the Providence area of Mount Juliet.

Thunderstorm Wind, Wilson

When
June 16, 4:15 PM CST
Where
Wilson County, 2.64 mi SW of Silver Spgs
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.171, -86.481

A large tree was blown down that blocked the westbound lanes of Belinda Parkway.

Thunderstorm Wind, Davidson

When
June 16, 6:15 PM CST
Where
Davidson County, 1.02 mi N of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.115, -86.820

A Twitter tSpotter report indicated several trees were blown down that blocked Woodmont Boulevard between Estes Road and Hillsboro Pike.

Hail, Davidson

When
June 16, 6:18 PM CST
Where
Davidson County, 1.61 mi N of Oak Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.123, -86.819

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768996, 768997, 768999, 769000.